Hypoglycaemia (or a ‘hypo’) occurs when the level of glucose in the blood falls too low, usually under 4 mmol/l. When this happens the person often experiences ‘warning signs’, which occur as the body tries to raise the blood glucose level. These ‘warning signs’ vary from person to person but often include feeling shaky, sweating, tingling in the lips, going pale, heart pounding, confusion and irritability.
Treatment is very simple and requires taking some fast acting carbohydrate, such as a sugary drink or some glucose tablets, and follow this up with a starchy snack, such as a sandwich. If left untreated the person will, eventually, become unconscious and will need to be treated with an injection of glucagon (a hormone that raises blood glucose levels).
Hypos are not normally dangerous in themselves. In the vast majority of cases the body will release its own stores of glucose and raise the blood glucose level to normal, though this may take several hours. Many people have hypos while they are asleep and come to no harm. However, being unconscious is always dangerous, because of the risk of choking, and treatment should be sought immediately if someone with diabetes is found unconscious.